Skin discoloration can be upsetting if you don’t understand what caused it. Even if the cause is benign or quick to remedy, a yellow color is an indicator that a process or substance in your body may be overloading your system in some way. A number of conditions can result in your skin turning yellow, and if this is happening to you, talk to your doctor to determine the cause.
Jaundice is an umbrella term that covers yellow skin due to excess bilirubin. The exact causes of jaundice are many. Bilirubin is the collection of old red blood cells that have been processed by the liver. Bilirubin can build up if the liver is diseased, damaged or overwhelmed or if there are problems with the biliary duct. The bilirubin that can’t escape the body starts to show through the skin as a yellow pigment. Jaundice can be caused by; hepatitis, malaria, hemolytic anemia, pancreatic cancer and other liver diseases, such as cirrhosis.
A seemingly alarming but usually harmless condition is hypercarotenemia, also called carotenemia and carotenodermia. This is a buildup of beta carotene in the tissue and is usually due to eating too much beta-carotene-rich food, such as carrots, squash, sweet potatoes, oranges and spinach. The condition leads to the skin, especially the palms and the soles on the feet, turning a shade somewhere between yellow and orange. Columbia University’s Health Services department reports that eating as little as three 8-inch carrots daily, for an intake of over 20mg of beta carotene, is enough to set off hypercarotenemia.
If the yellow color is limited to your fingernails, something has slowed down the growth of the nails. Common reasons for this include respiratory disorders or lymphedema, a condition that includes swelling in the hands. Yellow nail syndrome, as it’s called, may lead to the disappearance of the nail’s cuticle and to the nail detaching from the skin underneath. It can also be caused by wearing dark nail polish on healthy nails.
If you experience any yellowing of the skin, nails or eyes, you should consult your physician to ensure it is not a sign of a more serious condition.